For quite some time I've been taking diphenhydramine (100-150mg) a night to fall asleep. Will this have an adverse effects on my health? Thank you!
Diphenhydramine, better known as benadryl is commonly prescribed in skilled nursing facilities as a sleep aid. It's a medication that is primarily used to treat allergies, and does not contain any addictive forms of Scheduled medications that are controlled, like ambien or any of the other medications for sleep aid that are prescribed. Most commonly, doctors will prescribe 50 mg of Diphenhydramine at HS (hours of sleep) or bedtime if needed by a patient. They are used due to the drowsing effect of the medication, and will also cure that night time sniffle runny nose some of us get.
If nothing else, you'll be allergy free and have a great nights sleep. If it works, use it, but also too, contact your doctor and make sure it's okay for you to take on a regular basis. Many times in forums such as this people look to get answers, but don't take advantage of the one they should be looking to. However i'm sure he'd much rather you do the benadryl route as a sleep aid than the ambien route. Also too, do some research on what not to do so many hours before sleep. Too many people complain that they can't get a good nights sleep but drink a quadruple shot of mochachino or the 44 oz bladder buster soda an hour before bedtime and wonder why they're restless in bed. Do some research, a great nights sleep will be your reward.
You should not use OTC sleep aids for long term therapy - it is only indicated for short term use - Normally recommended for less than 2 weeks and the only 3 days at a time. A consultation with a Pharmacist or Doctor may help you figure out what the root cause of your sleep problems are. You may (likely) also have rebound insomnia after prolonged use of OTC sleep aids.
I have been an insomniac for 8 years this August- I remember because it was the beginning of it when my little sweetheart son was born. I took OTC for years, with very little breaks in between Maybe for 3 years, then I was fine then back on for a few years etc... yep= taking every night. I tried Herbal remedies such as valerian, chamomile, hops and passionflower which seemed to help a bit. I am now on Imovane (zopiclone).
Please dont take this as a green light, but just my experience. I havent had any side effects of yet, but I know I was abusing them so would be surpirsed if some come up. I have treid everything. Some things worked okay (3-4 hours of sleep) like the herbs.
My insomnia is anxiety/depression based based due to childhood trauma, but am not willing to wokr through that muck yet.
Good luck to you
First of all, diphenhydramine is not approved at single doses greater than 50 mg. Higher doses cause significant anticholinergic effects, including dry mouth, impaired sweating and heat dissipation, and most importantly, increases in blood pressure. 150 mg of diphenhydramine is without question an excessive dose.
Secondly, antihistamines interfere with normal sleep architecture, and are inappropriate choices for chronic sleep disorders. Trazodone would be a much safer option on a nightly basis than diphenhydramine, because it does not interfere with sleep quality. You may sleep with diphenhydramine, but the quality of your sleep is very likely to be poor if you use it chronically.
See your doctor.
I was told by my psychologist that I can take 150mg of diphenhydramine for sleep. I've been taking for the past few weeks, 75 mg instead, and it's worked. I suffer from PTSD and I've also got schitzoaffective disorder... which keeps me having lots of changing sleep patterns. Hard to function, let alone, to live. I take the ofc sleep meds, just diphenhydramine, not tylenol or any antihistamines added. Diphenhydramine does not mean, benadryl. That's just got it in there. Tylenol is in vicodin, but you don't call tylenol by itself, vicodin lol.
Benadryl is an anticholinergic drug. These types of drugs cause dementia. I don't think this was well understood when the question was asked, so it's an important amendment. So for those of you finding this question on google, you need to talk to your doctor before taking this regularly.
I have been taking Benadryl for 15 years for sleep aid and allergies. I want to stop but every time I do I feel ill after 3 days like I'm going through withdrawal. nausea, cold sweats trembling, so I give in and take the pills and it stops, its not in my head. I ask my doctor he said it was ok for me to take these for years. I'm afraid if I stop I'm gonna get sick like people who drink after they stop some actually die from it. what should I do?
I know this question is old but I had to say that I've been taking benadryl for 15 years everyday cuz I have allergies to everything and developed heart issues. So I suggest long term use not be used. I mentioned it to several Drs with no concerns until I found a smart Dr. Find the reasons like adrenal fatigue or thyroid issues.
i take 87.5 mg every day .. basically 12.5 mg 7 times a day i have a disease causing my body 2 release histamine 24/7 so i must take a high daily dose of Diphenhydramine under drs care
if you take a huge dose at once it can make you " high" ppl have been known to hallucinate when abusing it. have u tried melatonin? it has less harsh side effects that daily dose of benadryl aka diphenhydramine has... make sure to ask ur dr if its safe im NOT a dr!!
- Diphenhydramine Information for Consumers
- Diphenhydramine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diphenhydramine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Mar 2012 • 2 answers
Posted 27 Jun 2013 • 2 answers
Posted 5 Apr 2014 • 2 answers
Posted 30 Jan 2017 • 1 answer
Posted 13 Nov 2017 • 1 answer